Does lupus cause hair loss?
Dr. Werth is a professor of dermatology and medicine at the University of Pennsylvania School of Medicine in Philadelphia. She is also a member of the Lupus Foundation of America’s Medical-Scientific Advisory Council.
Dr. Werth is a professor of dermatology and medicine at the University of Pennsylvania School of Medicine in Philadelphia. She is also a member of the Lupus Foundation of America’s Medical-Scientific Advisory Council.See all of Victoria P. Werth, MD's answers.
A lupus diagnosis often brings many physical changes, including hair loss. Hair loss is a common side effect of lupus and the medications used for treatment. Recent severe illness, thyroid problems, certain nutritional deficiencies, genetics and specific skin diseases of the scalp can also cause hair loss.
If hair loss is caused by medication, you may have to wait until your lupus is under control to treat the hair loss. This type is "mostly reversible". Hair loss associated with discoid lesions and scarring is generally permanent, so early treatment is key. In all cases, the most important way to control hair loss is to control disease activity.
It is important not to experiment with over-the-counter medications, like Rogaine, without your doctor's approval. Rogaine is for treating male- and female-pattern alopecia, which is a completely different type of hair loss than we usually see in lupus. Brittle hair also is common, and many treatments-including steroids and immunosuppressives-cause hair to thin. It is important to work with your doctor to discover the cause and identify the best way to treat or manage the hair loss
Medically reviewed on January 24, 2014Submit a Question to the Experts